Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2018, 4:51 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 4:51 PM CDT (21:51 UTC)
- Expired
- Jun 30, 2018, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:53 PM CDT | TSTM WND GST 60 | 7 Sse Blue Rapids, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1716 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WUUS53 KTOP 302151 SVRTOP KSC117-149-161-302230- /O.NEW.KTOP.SV.W.0161.180630T2151Z-180630T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 451 PM CDT SAT JUN 30 2018 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... North central Riley County in northeastern Kansas... Northwestern Pottawatomie County in northeastern Kansas... Central Marshall County in northeastern Kansas... * Until 530 PM CDT. * At 451 PM CDT, a severe thunderstorm was located 5 miles north of Olsburg, moving north at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Marysville, Blue Rapids, Frankfort and Beattie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3945 9649 3945 9673 3989 9673 3989 9629 TIME...MOT...LOC 2151Z 196DEG 23KT 3951 9661 HAIL...0.75IN WIND...60MPH $$ Baerg
2 follow-up statements
739
WWUS53 KTOP 302206
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
506 PM CDT SAT JUN 30 2018
KSC149-161-302215-
/O.CAN.KTOP.SV.W.0161.000000T0000Z-180630T2230Z/
Riley-Pottawatomie-
506 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.
LAT...LON 3957 9644 3956 9648 3964 9670 3989 9673
3989 9629
TIME...MOT...LOC 2205Z 204DEG 25KT 3964 9656 3957 9631
$$
KSC117-302230-
/O.CON.KTOP.SV.W.0161.000000T0000Z-180630T2230Z/
Marshall-
506 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL MARSHALL COUNTY...
At 505 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Blue Rapids to near Lillis,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Marysville, Blue Rapids, Frankfort and Beattie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9644 3956 9648 3964 9670 3989 9673
3989 9629
TIME...MOT...LOC 2205Z 204DEG 25KT 3964 9656 3957 9631
HAIL...0.75IN
WIND...60MPH
$$
Baerg887 WWUS53 KTOP 302212 SVSTOP Severe Weather Statement National Weather Service Topeka KS 512 PM CDT SAT JUN 30 2018 KSC117-302230- /O.CON.KTOP.SV.W.0161.000000T0000Z-180630T2230Z/ Marshall- 512 PM CDT SAT JUN 30 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL MARSHALL COUNTY... At 512 PM CDT, severe thunderstorms were located along a line extending from 5 miles west of Frankfort to near Lillis, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Frankfort and Beattie. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3957 9644 3964 9659 3989 9658 3989 9629 TIME...MOT...LOC 2212Z 208DEG 26KT 3971 9651 3964 9626 HAIL...<.75IN WIND...60MPH $$ Baerg
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:15 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 30, 3:15 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 315 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday) Issued at 308 PM CDT Sat Jun 30 2018 Strong to severe thunderstorms with heavy rain and strong winds are possible this afternoon and tonight, with a brief respite from the heat on Sunday. The early afternoon synoptic analysis featured a broad subtropical ridge stretching from the Mid-Mississippi River valley to the Mid-Atlantic region. A sharp northern stream H300 meridional trough axis was shifting eastward over Montana and Wyoming--with some hints of an embedded closed upper low over central Wyoming on GOES-16 water vapor imagery. A 60-70 kt jet streak and H500 shortwave were rounding the base of this trough and lifting northeastward towards the Northern Plains. Upper tropospheric undulations/gravity waves were also noted this morning emanating southward from the location of overnight convection in Nebraska, with a low to mid tropospheric outflow boundary noted on satellite, radar, and even for a short time in the Salina to Manhattan observation network, where winds veered to the north/west behind the passing boundary for a few hours this morning before the mean southerly flow became reestablished. A small MCV--remnants from earlier convection in Oklahoma, was lifting northward through central Kansas. The region of DCVA ahead of the low was helping generate isolated showers along the aforementioned outflow boundary. At the surface, a 1005 mb lee cyclone had gradually shifted off the Front Range and into far western Kansas early this afternoon, with an attendant frontal boundary arcing northeastward into SE Nebraska and NW Iowa. This quasi-stationary boundary is forecast to meander near the Kansas/Nebraska border through the rest of the day, with isentropic upglide over the boundary serving as the foci for thunderstorm development through the remainder of the afternoon/evening. Several HREF members and the HRRR have been hinting at the development of prefrontal showers and storms late this afternoon in the warm sector from north central Oklahoma to central Kansas. Have maintained slight chance to chance POPs to account for these solutions. However, the threat for more widespread showers and storms will come as the boundary sags southward overnight between 04 and 10Z. Have pushed the heaviest QPF to between 06 and 12Z timeframe in the forecast. The overall convective environment in northeast Kansas features a typical summertime setup--rich in buoyancy but lacking in deep shear. MLCAPE values of 3000-4000 J/kg were noted on recent SPC Mesoanalysis plots over the region, but with effective shear values of only 15 to 25 kts. Given the minimal inhibition, even weak lift associated with either the aforementioned outflow, MCV, or H500 wave could lead to convective initiation. For now, have focused afternoon POPs on the outflow and MCV, which already have a history of producing convection. Storm mode is also complicated by the lack of deep shear, hodograph inflection points, and weak inhibition. Multi-cell clusters/lines are most likely given this environment. Cold pools will be efficiently generated in this regime with 1500-1700 J/kg of DCAPE and 0-3 km theta-e differences of 25-35 C. Heavy rain will also be a threat with any training or slow moving complex with PWATs of 1.5 to 2 inches approaching the 90-99th percentile of the climatological average. The hail and tornado threat are non-zero given the possibility of isolated sustained updrafts and multiple outflow boundaries providing localized ESRH enhancements, but wind and rain look to be the two main threats. The complex as a whole should push off to the southeast Sunday morning with some residual precipitation possibly lingering in the far southeast CWA. H850 temps drop to +15 to +17C in the wake of this system for Sunday, but by Sunday night the lower tropospheric ridge will push east of the region and allow WAA to overspread NE Kansas once again. .LONG TERM...(Sunday night through Saturday) Issued at 308 PM CDT Sat Jun 30 2018 The upcoming week features a return of hot summer temperatures and few chances of precipitation. The upper tropospheric ridge slowly retrogrades westward over the course of the week; its centroid shifting from the southeast U.S. to the Four Corners region by the end of the week. This will result in highs hanging around the 90 to 95 degree mark and heat indices in the 100-105 degree range. Any precip chances come later in the week and are low/ill-timed at best. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1253 PM CDT Sat Jun 30 2018 Showers and thunderstorms are expected to develop late this afternoon and persist through the overnight. Any showers and storms during the afternoon/evening will likely be more scattered, with the best chance for widespread restrictions coming overnight. Winds will be from the south at 10 to 20 kts today, veering to the northwest Sunday morning as a front moves through. && .TOP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 7 PM CDT this evening for KSZ011- 012-022>024-026-036-038>040-055-056-059. Heat Advisory until 7 PM CDT this evening for KSZ008>010-020-021- 034-035-037-054-058. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Skow
Hazardous weather outlook, Jun 30, 3:36 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 336 PM CDT Sat Jun 30 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-012045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 336 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Hot and humid conditions will continue today. An Excessive Heat Warning and a Heat Advisory are in effect through late this afternoon for heat indices of 101 to 109 degrees. There is a slight risk for severe storms this afternoon through tonight across north central and northeast Kansas. The main hazards with any storms will be damaging wind gusts and heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 30, 3:53 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Topeka KS 353 PM CDT SAT JUN 30 2018 KSZ009-010-021>023-302115- Clay-Pottawatomie-Riley-Washington-Marshall- 353 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...SOUTHEASTERN WASHINGTON...NORTHEASTERN CLAY AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 415 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over Leonardville, moving northeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Riley, Leonardville, Olsburg, Randolph and Green. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3959 9649 3923 9678 3932 9706 3971 9692 TIME...MOT...LOC 2052Z 206DEG 26KT 3936 9688 Baerg
Special weather statement, Jun 30, 4:32 PM CDT, 19 minutes before
Special Weather Statement National Weather Service Topeka KS 432 PM CDT SAT JUN 30 2018 KSZ010-022-023-302200- Pottawatomie-Riley-Marshall- 432 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY... NORTHWESTERN POTTAWATOMIE AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 500 PM CDT... At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near Tuttle Creek Lake, moving north at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Olsburg and Randolph. LAT...LON 3963 9648 3934 9653 3935 9675 3963 9677 TIME...MOT...LOC 2132Z 188DEG 22KT 3939 9666 Baerg
Local storm report, Jun 30, 4:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 4 WSW WESTMORELAND 39.37N 96.47W
06/30/2018 E60 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
BUNKERSpecial weather statement, Jun 30, 4:46 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Topeka KS 446 PM CDT SAT JUN 30 2018 KSZ010-022-023-302230- Pottawatomie-Riley-Marshall- 446 PM CDT SAT JUN 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY...NORTH CENTRAL POTTAWATOMIE AND CENTRAL MARSHALL COUNTIES UNTIL 530 PM CDT... At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Blue Rapids, moving north at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marysville, Blue Rapids, Frankfort, Waterville and Beattie. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3993 9627 3952 9646 3953 9674 3994 9676 TIME...MOT...LOC 2145Z 192DEG 26KT 3960 9661 Baerg
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 3:53 PM CDT | Special Weather Statement | TOP | Riley | 22 min |
| Jun 30, 4:24 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 51 min |
| Jun 30, 4:32 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Jun 30, 4:46 PM CDT | Special Weather Statement | TOP | Marshall | 44 min |
| Jun 30, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 52 min |
| Jun 30, 4:58 PM CDT | Special Weather Statement | TOP | Wabaunsee | 47 min |
| Jun 30, 5:09 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 36 min |
| Jun 30, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 33 min |
| Jun 30, 5:31 PM CDT | Special Weather Statement | TOP | Jackson | 29 min |
| Jun 30, 5:37 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 38 min |
| Jun 30, 5:48 PM CDT | Special Weather Statement | TOP | Jackson | 27 min |
| Jun 30, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 19 min |
| Jun 30, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 58 min |
| Jun 30, 6:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jun 30, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.